Minnesota, 2018

Winter Storm in Minnesota, April 3, 2018

April 3, 2018 · NWS FSD · 6 events in 6 counties and zones

A strong upper level jet pushing across the Rockies resulted in development of low pressure across southeast Colorado late on April 2, which intensified rapidly moving across Kansas and into Illinois on April 3. A broad swath of snow and gusty winds developed north of the low track across the area, with heaviest snowfall amounts in excess of 6 inches generally corresponding to highest terrain…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong upper level jet pushing across the Rockies resulted in development of low pressure across southeast Colorado late on April 2, which intensified rapidly moving across Kansas and into Illinois on April 3. A broad swath of snow and gusty winds developed north of the low track across the area, with heaviest snowfall amounts in excess of 6 inches generally corresponding to highest terrain areas in south central and southeast South Dakota, northern portions of northwest Iowa and areas of southwest Minnesota. As unseasonably cold high pressure spread in behind the system on the morning of April 4, a few low temperature records were broken by as much as 5 to 15 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 2, 9:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 2, 9:50 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1050 PM CDT Mon Apr 2 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Apr 2 2018

A strong upper level low pressure was spinning across Idaho and
western Montana this afternoon and will shift southeast onto the
Plains late tonight. This will bring some big changes for late
tonight and tomorrow as a widespread moderate snow event is
expected. Ahead of this wave a strong right entrance region of the
upper jet will remain place as an inverted surface trough gradually
collapses south and east. Colder and drier air aloft will spread into
central South Dakota and central Nebraska this evening and overnight
and should aid in allowing precipitation to develop, mainly in the
form of snowfall. Strong lift and deep saturation will be in place
from about 9z tonight through late Tuesday afternoon, gradually
diminishing from west to east from late morning into the afternoon.
At this time frontal forcing does not look overly strong and
instability looks marginal so believe that there will be a
widespread 2 to 6 inches of snow but amounts over 6 inches should be
fairly scarce. Therefore will go with a large winter weather
advisory and not issue a warning anywhere. Will need to monitor the
trends and if any of the high resolution models pick up and become
more consistent on a small organized band of heavier snow we might
need a small warning as winds will likely be gusting to around 35
mph at times. Right now the better chance of this occurring should
be across parts of northwest IA and southwest MN.

Temperatures tonight into Tuesday will not change a whole lot with
clouds and wind expected. Do expect some falling temperatures
through the day as the low pressure moves east. Lows in the 20s
tonight and highs mainly 20s and lower 30s on Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Apr 2 2018

This winter like pattern will continue through the week into next
weekend so absolutely no Spring like weather expected the next 7
days. In fact lowered temperatures in almost every period as
models a pretty consistent with this pattern. One particularly
cold period could be Thursday night into Friday as a strong shot
of cold air moves in and lows could be in the teens with highs in
the 20s and northwest winds could be gusting to 30 mph at times.
This will likely result in wind chills below zero on Friday
morning for many locations.

Temperatures will still be below normal Saturday and Sunday as upper
level flow continues to make it easy for colder air to work south.
The models are consistent in bringing through another rain or snow
system Saturday night as well so will keep an eye on this.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1043 PM CDT Mon Apr 2 2018

The TAF period will feature snow and occasional blowing snow at
all TAF sites as a potent upper wave approaches the region. IFR
ceilings and occasional IFR visibility reductions are expected as
well. LIFR visibilities are certainly on the table, but remain out
of the TAF for now until timing can be better ascertained.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 4 PM CDT Tuesday for SDZ040-055-
     056-061-062-066-067-069>071.

     Winter Weather Advisory until 1 PM CDT Tuesday for SDZ038-039-
     050-052>054-057>060-063>065-068.

MN...Winter Weather Advisory until 4 PM CDT Tuesday for MNZ071-097-
     098.

     Winter Weather Advisory until 9 PM CDT Tuesday for MNZ072-080-
     081-089-090.

IA...Winter Weather Advisory until 4 PM CDT Tuesday for IAZ001-012-
     020.

     Winter Weather Advisory until 9 PM CDT Tuesday for IAZ002-003-
     013-014-021-022-031-032.

NE...Winter Weather Advisory until 4 PM CDT Tuesday for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Ferguson
Hazardous weather outlook, Apr 2, 6:50 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
750 PM CDT Mon Apr 2 2018

IAZ002-003-013-014-021-022-031-032-MNZ071-072-080-081-089-090-
040100-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-
Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
750 PM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Tonight

Snow will move back into the area after midnight tonight, with
light accumulations likely by daybreak Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow and increasing winds will impact travel through the day
Tuesday. Total snowfall amounts of 3 to 7 inches are expected
late tonight through Tuesday, with highest amounts near and east
of the Buffalo Ridge in southwest Minnesota. In addition, north
to northwest winds will increase to 25 to 35 mph on Tuesday,
bringing the potential for blowing snow into the early evening.
Anticipate impacts to both the morning and evening commute, with
improvement likely after nightfall Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

IAZ001-012-020-MNZ097-098-NEZ013-014-SDZ040-055-056-061-062-066-
067-069>071-040100-
Lyon IA-Sioux-Plymouth-Pipestone-Rock-Dixon-Dakota-Brookings-Lake-
Moody-McCook-Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union-
750 PM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Snow will move back into the area after midnight tonight, with
light accumulations likely by daybreak Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow and increasing winds will impact travel through the day
Tuesday. Total snowfall amounts of 3 to 6 inches are expected
late tonight through early Tuesday afternoon. In addition, north
to northwest winds will increase to 25 to 35 mph on Tuesday,
bringing the potential for blowing snow through late afternoon.
Anticipate impacts to the morning commute, with a potential for
lingering blowing and drifting snow for the evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

SDZ038-039-050-052>054-057>060-063>065-068-040100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
750 PM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Snow will move back into the area after midnight tonight, with
light accumulations likely by daybreak Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow and increasing winds will impact travel into Tuesday
afternoon. Total snowfall amounts of 3 to 5 inches are expected
late this evening through midday Tuesday. In addition, north to
northwest winds will increase to 20 to 35 mph on Tuesday, bringing
the potential for blowing snow into the mid afternoon. Anticipate
impacts to the morning commute, with a potential for lingering
drifting snow for the evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Lyon

When
April 3, 12:00 AM CST to 8:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Heavy snowfall developed after daybreak on April 3, with winds increasing substantially and gusting to 35 to 40 mph at Marshall and Tracy through early evening. Visibility dropped to a half mile to a mile from 0900-1800CST, creating hazardous travel conditions and a few spots with travel not recommended across southwest Minnesota. Snowfall amassed to 6.0 inches at Tracy and 5.0 inches at Marshall.

Winter Storm, Lincoln

When
April 3, 12:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Heavy snowfall developed after daybreak on April 3, with winds increasing substantially and gusting to 35 to 40 mph south of Hendricks through early evening. Visibility dropped to a half mile to a mile from 0900-1800CST, creating hazardous travel conditions and a few spots with travel not recommended across southwest Minnesota. Snowfall amassed to 6.0 inches north of Hendricks and 5.5 inches near Minneota.

Winter Storm, Murray

When
April 3, 12:00 AM CST to 7:00 PM CST
Where
Murray forecast zone
Reported by
CoCoRaHS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Heavy snowfall developed after daybreak on April 3, with winds increasing substantially and gusting to 35 to 40 mph through early evening. Visibility dropped to a half mile to a mile from 0900-1700CST, creating hazardous travel conditions and a few spots with travel not recommended across southwest Minnesota. A snowfall total of 5.5 inches was reported 4 miles north of Currie with 4.5 inches reported at Lake Wilson.

Winter Storm, Nobles

When
April 3, 12:00 AM CST to 8:00 PM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Heavy snowfall developed after daybreak on April 3, with winds increasing substantially and gusting to 35 to 40 mph through early evening. Visibility dropped to a half mile to a mile from 1100-1800CST, creating hazardous travel conditions and a few spots with travel not recommended across southwest Minnesota. A snowfall total of 4.5 inches was reported at Worthington.

Winter Storm, Cottonwood

When
April 3, 1:00 AM CST to 9:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Heavy snowfall developed after daybreak on April 3, with winds increasing substantially and gusting to 35 to 40 mph through early evening. Visibility dropped to a half mile to a mile from 1100-1800CST, creating hazardous travel conditions and a few spots with travel not recommended across southwest Minnesota. A snowfall total of 4.3 inches was reported at Windom.

Winter Storm, Jackson

When
April 3, 1:00 AM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Heavy snowfall developed after daybreak on April 3, with winds increasing substantially and gusting to 35 to 40 mph through early evening. Visibility dropped to a half mile to a mile from 1100-1800CST, creating hazardous travel conditions and a few spots with travel not recommended across southwest Minnesota. A snowfall total of 6.2 inches was reported 2 miles northeast of Lakefield, with 5.0 inches at Jackson.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752429, 752430, 752431, 752434, 752433, 752436.